Hormone confusion

by Kimberly
(Van Wert, Ohio)

I'm a thirty nine year old woman who had a complete hysterectomy. I no longer have my uterus, ovaries or cervix. I was put on 1mg of Premerian after my surgery but discontinued using it. I'm currently not taking anything and not sure what I should be taking.

Do I need both progesterone and estrogen?

I have gained about twenty pounds since my surgery and cannot seem to lose it no matter what (my weight never was a problem before my surgery). I have hot flashes as well as anxiety and insomnia since my surgery. I find myself more fatigued and still cannot sleep.

I'm not asking for a miracle but would like to feel and look like I did prior to my surgery. Is progestrone alone something I need or should I be taking estrogen also?

Confused and looking for answers.

Comments for Hormone confusion

Click here to add your own comments

Nov 15, 2008
Hormone confusion
by: Wray

Hi Kimberley A full hysterectomy does cause hormonal chaos. By removing the ovaries they are obviously not making any oestrogen, but more importantly no progesterone.

Unfortunately fat cells continue to make oestrogen, and the little progesterone your brain, adrenals and glial cells make is not enough to counter the excess oestrogen the fat cells are making. Adding supplemental progesterone would certainly help. Oestrogen also stimulates fat cells to grow and multiply, so a vicious cycle is started.

I would hazard a guess you now have insulin resistance too, as excess oestrogen causes this. So the combined excess oestrogen, very little progesterone, plus possibly insulin resistance would make you put on weight. It is possible to reverse insulin resistance using supplemental vitamins, amino acids and minerals. We do have info on this on the PCO web page, I'll give the link below:


Jan 12, 2009
Hormone confusion
by: soni

Hi, I just wanted to say that you sound almost exactly like me. I had a full hysterectomy 4 years ago and have been on the Vivelle patch since day one. It worked super the first 2 years and not so well the last 2 so I am constantly trying new things, alternating the days, using stuff from the health food stores, etc.

My hot flashes are ridiculous now, I CANNOT shed the 25 pounds I've put on and I'm scared to death I'm going to get breast cancer from using the stupid HRT. AAHHH! I could go on but I am going to try this cream... it can't hurt.

Good luck and any input is appreciated. I'm also 39.

Jan 14, 2009
Hormone confusion
by: Wray

Hi Soni. It would be a good decision to come off the patch. There are many papers published showing the risks involved, I can see no point in taking it. The weight gain is due to the oestrogen, and the inability to shed it too.

Unfortunately oestrogen stimulates fat cells, which also make oestrogen, which leads to more fat cells. Having been on HRT you should use a high dose of progesterone initially. Once symptoms have gone, you can reduce it slowly till you find the optimum level.

You might like to read the web page we have on oestrogen dominance, which could occur when first using the progesterone, it explains why this happens to some women, not all:


We also have a page on how to use the cream and the dose too:


Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.

Search over 7,500 pages on this site...